Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Las Vegas, NV

July 20, 2018Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 20, 2018, 8:54 PM PDT for Nye County, Nevada. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 8:54 PM PDT (03:54 UTC)
Expired
Jul 20, 2018, 9:45 PM PDT
In force
51 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Nye County, NV

The radar

The Las Vegas radar (KESX), 185 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1115 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WUUS55 KVEF 210354
SVRVEF
NVC023-210445-
/O.NEW.KVEF.SV.W.0022.180721T0354Z-180721T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
854 PM PDT FRI JUL 20 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  South central Nye County in south central Nevada...

* Until 945 PM PDT.

* At 854 PM PDT, a severe thunderstorm was located 7 miles west of
  Amargosa Valley, or 20 miles northeast of Furnace Creek, moving
  north at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Lathrop Wells and Amargosa Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3689 11670 3680 11625 3638 11638 3658 11665
TIME...MOT...LOC 0354Z 184DEG 18KT 3660 11653 

HAIL...1.00IN
WIND...70MPH
 
$$

Outler
2 follow-up statements
682 
WWUS55 KVEF 210410
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
910 PM PDT FRI JUL 20 2018

NVC023-210445-
/O.CON.KVEF.SV.W.0022.000000T0000Z-180721T0445Z/
Nye NV-
910 PM PDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM PDT
FOR SOUTH CENTRAL NYE COUNTY...

At 909 PM PDT, a severe thunderstorm was located 7 miles west of
Amargosa Valley, or 20 miles southeast of Beatty, moving north at 20 
mph.  Highway 95 west of Amargosa Valley is likely to experience 
heavy rain and strong winds. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Lathrop Wells and Amargosa Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3689 11670 3680 11625 3638 11638 3658 11665
TIME...MOT...LOC 0409Z 184DEG 18KT 3668 11652 

HAIL...1.00IN
WIND...60MPH
 
$$

Outler
684 
WWUS55 KVEF 210435
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
935 PM PDT FRI JUL 20 2018

NVC023-210445-
/O.EXP.KVEF.SV.W.0022.000000T0000Z-180721T0445Z/
Nye NV-
935 PM PDT FRI JUL 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NYE COUNTY WILL
EXPIRE AT 945 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3689 11670 3680 11625 3638 11638 3658 11665
TIME...MOT...LOC 0435Z 184DEG 18KT 3680 11651 

$$

Outler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:53 PM PDT, 6 hours 1 minute earlier.

Area forecast discussion, Jul 20, 2:53 PM PDT, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
253 PM PDT Fri Jul 20 2018

.SYNOPSIS...Moist and unstable air will remain over the region
through the end of the week providing fuel for afternoon and evening
thunderstorms...especially over the mountains. Next week, a heatwave
develops with very hot temperatures expected Tuesday through
Thursday along with lowering thunderstorm chances.
&&

.SHORT TERM...Tonight through Sunday.

A moist and unstable airmass remains in place over the area today.
Diffluent flow over the Sierra and Inyo County mountains has
initiated thunderstorms fairly early and should allow scattered
convection to continue over the same areas throughout the
afternoon/early evening; localized flash flooding will be the
concern for the Sierra. Elsewhere, convection has been increasing
over the higher terrain. Highest CAPE (1000-1500 J/kg) will be
focused across southern Inyo, San Bernardino, Clark, and Mohave
Counties; strongest storms will be favored in these areas. Large
DCAPE values will overlap areas of high instability. Thus,
thunderstorms that develop will pose a microburst threat (very
strong, sudden winds) along with an isolated flooding. Generally,
storm motion will be southerly around 5-10 MPH. Thunderstorm
activity should diminish after sunset.

On Saturday the attention shifts to a disturbance/MCV riding along
the western periphery of an eastward moving ridge. Model guidance
has been fairly consistent with this feature for the last couple of
runs and brings it into the forecast area by Saturday morning. With
this impulse progged to advance northward and combine with diurnally
driven convection, PoPs and sky were increased across eastern
SanBern, southern Mohave, Clark, and Lincoln Counties. Temperatures
were lowered slightly to account for added cloud cover on Saturday.

By Sunday, the disturbance (what's left of it) should track
northeastward into Utah around the ridge. Moderate moisture will
remain in place and allow for diurnally driven convection over the
higher terrain. Temperatures will be warmer Sunday compared to
Saturday as cloud cover will be less and ridging begins to
retrograde back over the southwest. Generally, temperatures will be
near normal through the weekend.

.LONG TERM...Monday through Thursday

Strong high center progged to shift westward next week with
temperatures expected to peak Tuesday-Thursday. Late collaboration
with offices that cover the deserts of southern CA it was agreed
upon to issue an Excessive Heat Warning early to help agencies get
an early start on preparations. Confidence moderate to high for
this event that far out so my southern Nevada and northwest
Arizona zones were upgraded to a warning as well. For the Spring
Mtns and Sheep Range, a heat advisory was issued.
&&

.AVIATION...For McCarran...Thunderstorms moving to the north
around 10 mph over the mountains south of Las Vegas will likely move
near or over the terminal during the late afternoon...producing
gusty and erratic winds for the terminal area. Influences from
thunderstorms will diminish with sunset this evening and more
tranquil conditions are expected overnight through early Saturday
morning. Showers or thunderstorms will be possible near the Las
Vegas Valley again by Saturday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorms over the mountains around the region will
move to the north around 10-15 knots and expand in coverage through
late afternoon into early evening. Storms should largely dissipate
around sunset and fairly tranquil conditions will remain overnight
with remnant cloud bases above 12 kft MSL. Isolated to scattered
thunderstorms can be expected by Saturday afternoon around the
region.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Boothe
LONG TERM....Pierce
AVIATION.....Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 20, 7:44 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
744 PM PDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     1 SSE GREEN VALLEY      36.02N 115.08W
07/20/2018  M61 MPH          CLARK              NV   MESONET

            TWITCHELL ELEMENTARY SCHOOL REPORTED 61 MPH
            WIND GUSTS.

0708 PM     TSTM WND DMG     3 SW GREEN VALLEY       36.02N 115.12W
07/20/2018                   CLARK              NV   PUBLIC

            TREE DOWNED ON THE CORNER OF EASTERN AVE AND
            E SERENE AVE.

0708 PM     TSTM WND GST     1 SSE GREEN VALLEY      36.02N 115.08W
07/20/2018  M71 MPH          CLARK              NV   MESONET

            VANDERBURG ELEMENTARY RECORDED A WIND GUST
            OF 71 MPH.

0700 PM     TSTM WND GST     1 NNE HENDERSON EXECUTI 35.99N 115.12W
07/20/2018  M68 MPH          CLARK              NV   MESONET

            WIND GUST REPORTED AT 68 MPH IN HENDERSON.

&&
Local storm report, Jul 20, 8:21 PM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
821 PM PDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     1 S ANTHEM              35.96N 115.10W
07/20/2018                   CLARK              NV   PUBLIC

            PUBLIC TWITTER REPORTED MULTIPLE TREES
            DOWNED IN SUN CITY ANTHEM.

0720 PM     TSTM WND DMG     3 NE HENDERSON EXECUTIV 36.00N 115.11W
07/20/2018                   CLARK              NV   PUBLIC

            TREE DOWNED AND DAMAGE TO GARAGE DOOR
            REPORTED ON S EASTERN AVE AND CORONADO
            CENTER DR.

0707 PM     TSTM WND DMG     2 NE GREEN VALLEY       36.06N 115.06W
07/20/2018                   CLARK              NV   BROADCAST MEDIA

            MEDIA REPORTED DOWNED POWER LINES ON W
            SUNSET RD. BETWEEN ARROYO GRANDE AND VALLE
            VERDE.

0705 PM     TSTM WND DMG     2 N GREEN VALLEY        36.07N 115.08W
07/20/2018                   CLARK              NV   UTILITY COMPANY

            NV ENERGY REPORTED 6 DOWNED POWER POLES
            BETWEEN GREEN VALLEY PARKWAY AND E SUNSET
            RD.

0658 PM     FLASH FLOOD      3 NNE HENDERSON EXECUTI 36.01N 115.11W
07/20/2018                   CLARK              NV   DEPT OF HIGHWAYS

            NDOT REPORTED FLASH FLOODING ALONG ST. ROSE
            AT S EASTERN AVE.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:54 PM PDTSevere Thunderstorm WarningVEFClark51 min
Jul 20, 7:05 PM PDTFlash Flood WarningVEFClark3 hr
Jul 21, 9:22 AM PDTSevere Thunderstorm WarningVEFClark53 min
Jul 21, 9:41 AM PDTSevere Thunderstorm WarningVEFClark79 min
Jul 21, 10:28 AM PDTDust Storm WarningVEFClark62 min
Jul 21, 12:36 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jul 21, 2:28 PM PDTSevere Thunderstorm WarningVEFClark62 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.